Health Highlights: Dec. 21, 2012
Here are some of the latest health and medical news developments, compiled by the editors of HealthDay:
Stop Prescribing Heart Drug Tredaptive: Merck
The heart drug Tredaptive is ineffective, causes major side effects and should no longer be prescribed, drug maker Merck said Thursday.
The drug is used in 40 countries, but is not available in the United States, CBS News reported.
Merck's announcement came after a study of more than 25,000 patients at high risk for heart problems found that Tredaptive did not reduce the risk of heart attack and stroke and caused significant side effects.
Merck, which did not specify what those side effects, did not say that patients currently taking the drug should stop doing so, CBS News reported.
Incivek Hepatitis C Drug Gets Black Box Warning About Dangerous Rash
A black box warning -- the most serious type of safety warning -- is being added to the label of the hepatitis C drug Incivek to alert doctors and patients about a potentially fatal rash, the U.S. Food and Drug Administration says.
Patients taking the pill can develop a rash that covers more than half the body. The FDA said patients taking the drug in combination with two other treatments should stop taking Incivek immediately if they develop a rash that grows worse or is accompanied by symptoms such as fever, mouth sores or diarrhea, the Associated Press reported.
Incivek is taken with the pill ribavirin and interferon, which is given by injection.
Vertex Pharmaceuticals Inc. said Incivek's labeling had already warned patients to stop taking the drug if they developed a serious skin reaction. The new black box warning is much more prominent on the label, the AP reported.
Posted: December 2012